Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 15, 2021, 4:44 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 4:44 PM EDT (20:44 UTC)
- Expired
- Jun 15, 2021, 5:18 PM EDT
- In force
- 34 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 49 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:00 PM EDT | TSTM WND DMG | 3 Sse Greenwood, ME | TREES DOWN. |
| Jun 15, 5:08 PM EDT | HAIL 0.25 | 1 W Norway, ME | PEA SIZED HAIL ON PENNESSEEWASSEE LAKE IN NORWAY. |
| Jun 15, 5:08 PM EDT | HAIL 0.25 | 1 W Norway, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS51 KGYX 152044
SVRGYX
MEC005-017-152130-
/O.NEW.KGYX.SV.W.0018.210615T2044Z-210615T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
444 PM EDT Tue Jun 15 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
South central Oxford County in western Maine...
Northwestern Cumberland County in southwestern Maine...
* Until 530 PM EDT.
* At 444 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Bethel to Waterford to 6 miles
northwest of Bridgton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bridgton, Fryeburg, Bethel, Waterford, Harrison, Denmark,
Greenwood, West Paris, Otisfield, Woodstock, Sweden, Norway,
Oxford, Paris, Albany and Sumner.
This also includes...
Long Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4443 7047 4412 7045 4398 7071 4409 7090
4419 7076 4440 7077
TIME...MOT...LOC 2044Z 285DEG 12KT 4435 7069 4417 7068 4409 7083
HAIL...1.00IN
WIND...60MPH
$$
Ekster1 follow-up statement
063
WWUS51 KGYX 152118
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
518 PM EDT Tue Jun 15 2021
MEC005-017-152128-
/O.CAN.KGYX.SV.W.0018.000000T0000Z-210615T2130Z/
Oxford ME-Cumberland ME-
518 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 4443 7047 4412 7045 4398 7071 4409 7090
4419 7076 4440 7077
TIME...MOT...LOC 2116Z 285DEG 12KT 4432 7055 4414 7054 4406 7069
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:54 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 15, 2:54 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Gray ME 254 PM EDT Tue Jun 15 2021 .SYNOPSIS... Low pressure will allow for scattered showers and a few storms this evening, before exiting to the northeast tonight. High pressure builds into the region for the middle of the week with seasonable temperatures and a dry westerly flow. Temperatures start to increase by the end of the week. A cold front crosses Saturday with showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Current water vapor imagery shows a compact upper low over the Champlain Valley. Ahead of this feature there is a pressure trough oriented south to north through the forecast area. Convective showers have started to develop within this trough with more scattered thunderstorms expected with this feature as it slowly moves east this evening. Latest RAP analysis has about 500 J/kg of MLCAPE over New Hampshire into NW Maine where cloud cover has thinned. RAP analysis also shows a ribbon of of effective bulk shear to 35 kts just to the east of the axis of MLCAPE. As convection continues to develop the best shear will be shifting over the Gulf of Maine with only about 20 to 25 kts of 0-6 km bulk shear remaining over the forecast area. The lack of shear will limit the potential for organized convection, however ingredients have started to become better aligned. MLCAPE is expected to remain around 500 J/kg over much of the area away from the coast with theta-e advection axis intersecting the MLCAPE and some shear along the ME/NH border eastward along the coastal plain. The last few runs of the HRRR have been highlighting an area of stronger cells from the White Mountains south to Strafford County with these cells moving eastward through western Maine from about 5 pm to 9 pm before the loss of heating leads to weakening trend. The surface trough will clear to the east tonight while troughing aloft lingers into Wednesday. Winds will shift out of the northwest behind the trough bringing dry air into the area overnight. Dewpoints and temperatures will drop into the 40s north and 50s south. With clearing skies and closing dewpoint depressions patchy fog will likely develop tonight with best chances in the Connecticut Valley and along the coastal plain. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Troughing aloft continues over the East Coast through Wednesday with an upper low closing off to our north. With the upper trough axis nearly overhead forcing for ascent will be well to our east with high pressure building to our west. Northwest winds will continue to usher in drier air through the day with mostly sunny skies expected outside of upslope clouds over the mountains. Highs will be in the 60s in the north with low 70s along the interior. Downsloping winds will allow for highs to approach the mid 70s near the coast and southeastern New Hampshire. High pressure will nose in from the west Wednesday night with mostly clear skies. Dewpoints will be in the low 40s and with mostly clear skies overnight lows will drop into the mid 40s north to the low 50s along the coast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... The upper level trough that has been slowly moving across New England will finally begin to exit the region on Thursday. However, there may be enough upslope flow over the elevated heat source to produce a brief shower or a sprinkle over the northern higher terrain during the afternoon hours. It will be seasonably mild with high temperatures in the 70s in most areas outside the high terrain. A southwesterly flow will develop on Friday bringing in an increase in temperatures and gradually beginning to increase humidity values. H8 readings around +10C, along with mixing under sunny skies will yield high temperatures in the lower 80s across the interior and our southern coastline. Along the Midcoast region, temperatures will be held into the lower to mid 70s as winds come in off the Gulf of Maine. The southwesterly gradient will allow a warm front o cross the region Saturday. As the atmosphere destabilizes with time, showers and scattered thunderstorms will break out across the region. With impressive dynamics and increased precipitable water values, this may be our only chance for widespread rainfall through this week. However, model ensembles continue to not be overly generous with the precipitation totals, especially in southern areas along or near the coastline. A few hit or miss scattered showers are possible on Sunday as an upper level trough exits the region. The best chance for a shower would be the northern mountains. After a dry start to the work week on Monday, a few more scattered showers will enter the region Tuesday as a fast moving upper level trough approaches the region from the west. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Short Term...Low cigs over Maine will continue MVFR to IFR conditions this evening. Over New Hampshire VFR conditions will prevail through tomorrow night outside of brief restrictions in TSRA this evening. Cigs will lower overnight across Maine with patchy fog bringing IFR/LIFR conditions through the first part of tonight. Winds shift out of the northwest late tonight bringing in drier air and VFR to Maine by tomorrow morning with VFR prevailing through Wednesday night. Long Term...High pressure and VFR conditions through the end of the week with afternoon seabreezes. Friday increasing southerly flow ahead of a front could bring some advection fog to the midcoast. The front crosses the region on Saturday with scattered showers and thunderstorms. This will lower many areas briefly to IFR and LIFR. && .MARINE... Short Term...There is slight chance for thunderstorms over the waters through this evening with patchy fog overnight. Winds turn offshore tomorrow morning for improving visibility. Winds and seas generally stay below SCA thresholds with the exception being the potential for seas to approach 5 ft for brief period Wednesday evening along the outer waters. Long Term...Winds and seas will be below SCA thresholds through much of the period. However, there will be gusts to 25 knots as an increased southwesterly gradient set up over the region Friday into Saturday ahead of an approaching frontal system. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR/SHORT TERM...Schroeter LONG TERM...Cannon
Hazardous weather outlook, Jun 15, 3:50 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 350 PM EDT Tue Jun 15 2021 MEZ022>028-NHZ014-162000- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-162000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>021-033-NHZ001>013-015-162000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected through this evening. A few of the storms may produce strong gusty winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 15, 4:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SSW FRANKLIN 43.43N 71.66W
06/15/2021 M0.75 INCH MERRIMACK NH TRAINED SPOTTER
PENNY SIZED HAIL, AND BRANCHES UP TO 2IN
DIAMETER ALSO REPORTED.
&&Local storm report, Jun 15, 4:06 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W MEREDITH 43.66N 71.51W
06/15/2021 BELKNAP NH PUBLIC
TREES DOWN AROUND LAKE WAUKEWAN WEST OF
MEREDITH.
&&Local storm report, Jun 15, 4:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNW BRIDGEWATER 43.67N 71.26W
06/15/2021 M1.50 INCH CARROLL NH PUBLIC
HAIL BETWEEN 1.25 AND 1.5 IN FELL FOR ABOUT
5 MINUTES. SOME SMALL BRANCHES ALSO SNAPPED.
TIME ESTIMATED BY RADAR.
&&Special weather statement, Jun 15, 4:19 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
419 PM EDT Tue Jun 15 2021
MEZ012-018-019-033-152045-
Southern Oxford-Interior Cumberland Highlands-Interior York-Central
Interior Cumberland-
419 PM EDT Tue Jun 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTH CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Conway to 8 miles
southeast of Ossipee. Movement was northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Buxton, Hollis, Hiram, Cornish, Standish, Waterboro, Limington,
Limerick, Acton, Brownfield, Denmark, Parsonsfield, Baldwin,
Newfield, Porter, Sebago and Shapleigh.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4357 7097 4392 7099 4404 7078 4363 7056
4356 7095
TIME...MOT...LOC 2019Z 232DEG 25KT 4389 7103 4361 7098Special weather statement, Jun 15, 4:24 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
424 PM EDT Tue Jun 15 2021
NHZ008-010-012-013-015-152115-
Merrimack-Strafford-Western And Central Hillsborough-Interior
Rockingham-Eastern Hillsborough-
424 PM EDT Tue Jun 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ROCKINGHAM...SOUTH CENTRAL STRAFFORD AND SOUTHEASTERN HILLSBOROUGH
COUNTIES...
At 424 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Manchester to Pepperell. Movement was
east at 15 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Manchester, Nashua, Derry, Durham, Exeter, Merrimack, Salem, Bedford,
Milford, Hooksett, Amherst, Litchfield, Hollis, Epping, Brentwood,
Raymond, Hudson, Pelham, Newmarket and Brookline.
This includes the following highways...
Interstate 293 between mile markers 1 and 10.
Interstate 93 between mile markers 1 and 25.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4271 7168 4304 7150 4312 7090 4281 7108
4282 7113 4281 7116 4279 7119 4274 7118
4275 7122 4274 7125 4270 7129
TIME...MOT...LOC 2024Z 267DEG 15KT 4298 7145 4269 7161Local storm report, Jun 15, 4:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL OSSIPEE 43.68N 71.12W
06/15/2021 M1.75 INCH CARROLL NH PUBLIC
GOLF BALL SIZED HAIL FELL AND COVERED GRASSY
AREAS. A FEW SMALL BRANCHES SNAPPED AS WELL.
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:20 PM EDT | Special Weather Statement | GYX | Oxford | 40 min |
| Jun 15, 3:58 PM EDT | Special Weather Statement | GYX | Oxford | 47 min |
| Jun 15, 4:10 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 50 min |
| Jun 15, 5:19 PM EDT | Special Weather Statement | GYX | Androscoggin | 41 min |
| Jun 15, 5:46 PM EDT | Special Marine Warning | GYX | 59 min | |
| Jun 15, 6:42 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jun 15, 7:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.